I have a question regarding the following medications. First, to give you a little background, my father is 74 yrs old and was diagnosed with high blood pressure and diabetes about 4 yrs ago. Over the past 3 1/2 years, he has been taking his medication and not having any issues: Until lately.
He takes these three meds for his blood pressure:
(I hope I spelled these right!)
He had been taking the first two and then 8 weeks ago, his doctor added the Chlorthalid and the trouble started. After he goes to bed at night and then wakes up to go to the bathroom, he "sees things". People mostly walking around his house. At first he freaked out and actually thought there were people in his house, but when he approached them they disapeared. It only happens at night and only after he has slept for a few hours.
This seem to have started after adding the third medication.
With the exception of his blood pressure and oral diabetes medication, my father is pretty healthy and has never had any sign of mental illness. He knows this all sounds crazy to other people and thinks it may be a side effect to the medication. He sees the doctor tomorrow, but my question is this: Has anyone else ever hallucinated from the use of any or all of the drugs I listed? Any other weird or strange side effects? Please help!
I believe he means Chlorthalidone. This is simply a thiazide diuretic. I've never heard of psychotic symptoms from these. But, any side-effect needs to be addressed by his doctor. Hopefully, the doctor will make appropriate adjustments. It's also possible that the meds may be dropping his BP too low. You should consider checking his BP at home.
I've also taken toprol xl and lisinopril. Toprol xl was the worst bp med i've ever taken. It caused me so hallucinations, but mostly tiredness, shortness of breathe and poor circulation. I took lisinopril for almost five or six yrs. I kept telling all my drs over the yrs about itching, hives and severe leg pains. They did nothing and i didn't know what to do, so i kept taking the med. Finally, i ended up in the er.
Toprol is a beta blocker. Go to the nih.gov website and see what the side effects are. I had bad hallucination while using toprol xl. But that is not why i quit taking it.
Oh - I must have misunderstood my dad when he told me what he was taking. He also takes Toporal (sp?) and Lisinopral. I thought these were the diabetes drugs?
Ah, toprol and lisinopril... Now we are talking BP meds. I would have expected the diuretic to have been an add on to either of the above agents. The diuretic is a nice synergistic drug to work with both of the others. So, basically, the other two drugs probably weren't doing much until the diuretic was added. (The diuretic should have been drug number 1 or 2, not 3!!) Then, whamo, he finally gets the full effects of all three of them. It's very possible his BP is now too low. Again, check his BP at home as well as at the doctor.